Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 148, NWS Huntsville, AL

July 5, 2012Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 5, 2012, 8:51 PM CDT for Marshall County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 8:51 PM CDT (01:51 UTC)
Expired
Jul 5, 2012, 9:30 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Marshall County, AL

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:05 PM CDTTSTM WND DMGGuntersville, ALNUMEROUS TREES BLOWN DOWN ON THE PENINSULA IN THE CITY OF GUNTERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS54 KHUN 060151
SVRHUN
ALC095-060230-
/O.NEW.KHUN.SV.W.0148.120706T0151Z-120706T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 930 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GUNTERSVILLE...AND MOVING SOUTH AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HYATT...HIGH POINT...
  DOUGLAS...HORTON...

LAT...LON 3420 8642 3425 8645 3429 8646 3430 8650
      3450 8641 3445 8620 3411 8628 3410 8631
TIME...MOT...LOC 0151Z 014DEG 45KT 3438 8634

$$
SS
2 follow-up statements
576 
WWUS54 KHUN 060221
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
921 PM CDT THU JUL 5 2012

ALC095-060230-
/O.CON.KHUN.SV.W.0148.000000T0000Z-120706T0230Z/
MARSHALL AL-
921 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL MARSHALL COUNTY...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF DOUGLAS...OR ABOUT 6 MILES NORTH OF
ONEONTA...MOVING SOUTH AT 50 MPH.

LAT...LON 3423 8644 3425 8645 3429 8646 3430 8650
      3436 8647 3431 8625 3411 8628 3410 8631
TIME...MOT...LOC 0222Z 014DEG 45KT 3400 8645

$$

SS
674 
WWUS54 KHUN 060227
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CDT THU JUL 5 2012

ALC095-060238-
/O.EXP.KHUN.SV.W.0148.000000T0000Z-120706T0230Z/
MARSHALL AL-
927 PM CDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL COUNTY
EXPIRES AT 930 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3423 8644 3425 8645 3429 8646 3430 8650
      3436 8647 3431 8625 3411 8628 3410 8631
TIME...MOT...LOC 0228Z 014DEG 45KT 3393 8647

$$

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:36 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 5, 8:36 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 PM CDT THU JUL 5 2012

.DISCUSSION...
A FAIRLY STRONG OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTHEAST FROM
NORTHEASTERN ALABAMA INTO MADISON...MARSHALL...AND CULLMAN COUNTIES
OVER THE NEXT FEW HOURS. STRONG TO SEVERE STORMS WILL CONTINUE TO
DEVELOP...MAINLY EAST OF I-65...AND PUSH SOUTHWARD ACROSS
NORTHEASTERN ALABAMA AND POSSIBLY INTO CULLMAN COUNTY OVER THE NEXT
FEW HOURS. DUE TO THE ONGOING COVERAGE HAVE INCREASED POP TO BETWEEN 60
AND 70 PERCENT EAST OF I-65. FURTHER WEST KEPT ONLY A 30 TO 40
PERCENT CHANCE OF PRECIPITATION. LARGE HAIL WILL REMAIN POSSIBLE WITH
ANY SEVERE STORMS...BUT THE BIGGEST THREAT WILL BE DAMAGING WINDS
BETWEEN 60 AND 80 MPH.

KTW

&&

.AVIATION...
/ISSUED 638 PM CDT THU JUL 5 2012/

MORE CONFIDENT A STORM COULD COME WITHIN THE VICINITY OF KHSV THROUGH
06/03Z...SO INCLUDED A VCTS FROM 06/01Z TO 06/03Z. KMSL LOOKS MORE
DOUBTFULL. VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT...BEFORE
VSBYS WILL LIKELY DROP AS FOG DEVELOPS TOWARDS DAYBREAK DUE TO
PREVIOUS RAINFALL AT BOTH KHSV AND KMSL THIS AFTERNOON AND EVENING.
DROPPED VSBYS AT BOTH LOCATIONS TO MVFR CRITERIA DURING THIS TIME.
FUTURE SHIFTS MAY NEED TO ADD TSRA IN FOR FRIDAY...BUT AT THIS TIME
COVERAGE IS TOO UNCERTAIN TO ADD.

KTW

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  98  72  98  74 /  70  30  20  30  20
SHOALS        74  97  71 100  73 /  40  30  20  30  20
VINEMONT      73  93  70  96  72 /  70  30  20  30  20
FAYETTEVILLE  72  96  71  99  72 /  70  30  20  30  20
ALBERTVILLE   72  96  70  95  70 /  70  30  20  30  20
FORT PAYNE    73  95  68  96  70 /  70  30  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 6:30 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT THU JUL 5 2012

ALZ001>010-016-TNZ076-096-097-060730-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
630 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE TENNESSEE
VALLEY THROUGH THE EVENING HOURS. A FEW STORMS WILL REACH STRONG TO
MARGINALLY SEVERE LIMITS WITH THE PRIMARY THREATS BEING DAMAGING
WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF QUARTERS. IN
ADDITION...THE SLOW SOUTHWARD PROGRESSION AND ROBUST NATURE OF ANY
DEVELOPING STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING. ANY STRONGER STORMS SHOULD DIMINISH BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY
BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH THIS EVENING. PLEASE FORWARD ANY REPORTS OF DAMAGE
OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN
HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.

In the hours before

Special weather statement, Jul 5, 7:01 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT THU JUL 5 2012

ALZ009-010-TNZ097-060115-
JACKSON-DEKALB-FRANKLIN TN-
INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER
701 PM CDT THU JUL 5 2012

...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM...

A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM
ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN
ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM.
BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE.

THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLE
KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 5, 7:04 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT THU JUL 5 2012

ALZ009-010-TNZ097-060130-
JACKSON-DEKALB-FRANKLIN TN-
INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER
704 PM CDT THU JUL 5 2012

...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM...

A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM
ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN
ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM.
BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE.

THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLY
KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Local storm report, Jul 5, 7:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 W KILLEN              34.86N 87.57W
07/05/2012                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN AND A MARINA COLLAPSED.

&&

KWEBER
Special weather statement, Jul 5, 7:29 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
729 PM CDT THU JUL 5 2012

ALZ006-TNZ096-060100-
LINCOLN-MADISON-
729 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MADISON COUNTIES
UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLINTVILLE...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING SOUTH AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELORA.
  LINCOLN.
  PLEVNA.
  NEW MARKET...FISK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3514 8637 3512 8636 3513 8635 3512 8632
      3499 8632 3499 8631 3497 8630 3487 8635
      3487 8634 3476 8638 3485 8666 3517 8647
TIME...MOT...LOC 0029Z 021DEG 11KT 3505 8640

SS
Special weather statement, Jul 5, 8:06 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
806 PM CDT THU JUL 5 2012

ALZ006>010-060215-
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-
INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE
806 PM CDT THU JUL 5 2012

...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 9 PM...

A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM
ACTIVITY WILL SWEEP ACROSS CENTRAL AND SOUTHWEST JACKSON AND DEKALB
COUNTIES...MARSHALL COUNTY...AND SOUTHEASTERN MADISON AND MORGAN
COUNTIES IN ALABAMA THROUGH 9 PM. BRIEF WIND GUSTS TO 50 MPH ARE
POSSIBLE. AS OF 8 PM THIS LINE EXTENDS FROM HYTOP TO HENAGAR AND WILL
CONTINUE TO MOVE SOUTHWEST OVER THE NEXT HOUR.

THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLY
KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Local storm report, Jul 5, 8:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     GRANT                   34.53N 86.25W
07/05/2012  E50 MPH          MARSHALL           AL   EMERGENCY MNGR

            50 MPH GUST ESTIMATED IN THE LUCAS GAP COMMUNITY NEAR
            GRANT.

&&

CA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:00 PM CDTSevere Thunderstorm WarningHUNJackson30 min
Jul 5, 7:53 PM CDTSevere Thunderstorm WarningHUNJackson, Madison52 min
Jul 5, 8:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jul 5, 8:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall46 min
Jul 5, 8:38 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall52 min
Jul 5, 9:38 PM CDTSpecial Weather StatementHUNLawrence52 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Morgan52 min
Jul 5, 10:43 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence47 min
Jul 6, 11:02 AM CDTHeat AdvisoryHUNColbert, Lauderdale6 hr
Jul 6, 1:08 PM CDTSpecial Weather StatementHUNLauderdale37 min
Jul 6, 1:45 PM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Jul 6, 2:13 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
Jul 6, 2:16 PM CDTSpecial Weather StatementHUNColbert29 min
Jul 6, 2:33 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin27 min
Jul 6, 2:45 PM CDTSpecial Weather StatementHUNLauderdale45 min
Jul 6, 2:51 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Jul 6, 2:59 PM CDTSevere Thunderstorm WarningHUNFranklin31 min
Jul 6, 6:54 PM CDTSpecial Weather StatementHUNMarshall36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.